Connecticut, 2010

Lightning Strikes and Strong Wind in Connecticut, May 8, 2010

May 8, 2010 · NWS OKX · 3 events in 3 counties and zones

An area of low pressure moved to the north dragging a cold front through on May 8th 2010. The pressure gradient tightened considerably behind this front as the low moved to the northeast of the area.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
$104,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

An area of low pressure moved to the north dragging a cold front through on May 8th 2010. The pressure gradient tightened considerably behind this front as the low moved to the northeast of the area. A fatal lightning strike also occurred with the system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at May 8, 6:48 AM EST, 2 hours 12 minutes earlier.

Area forecast discussion, May 8, 6:48 AM EST, 2 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
748 AM EDT SAT MAY 8 2010

.SYNOPSIS...
LOW PRESSURE OVER THE GREAT LAKES WILL MOVE INTO SOUTHERN CANADA
TODAY AS AN ASSOCIATED COLD FRONT MOVES THROUGH THE REGION THIS
AFTERNOON. THE LOW MOVES INTO SOUTHEASTERN CANADA AND STRENGTHENS
TONIGHT AND SUNDAY AS HIGH PRESSURE BUILDS TO THE WEST. THE HIGH
WILL REMAIN IN CONTROL INTO THE EARLY PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WARM FRONTAL BOUNDARY SOUTH OF THE AREA WITH WEAK THERMAL RIDGE ACROSS
THE AREA EARLY THIS MORNING. COLD FRONT RAPIDLY APPROACHES FROM
THE WEST TODAY AND MOVES THROUGH THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL MOVE INTO THE AREA THIS MORNING AND EXIT BY
LATE THIS AFTERNOON. WILL BE A BRIEF OPPORTUNITY FOR ANY STRONGER
THUNDERSTORMS TO DEVELOP LATE THIS MORNING INTO EARLY THIS
AFTERNOON WITH LIMITED DESTABILIZATION. STRONG SHEAR WILL ALSO
LIMIT STRONGER STORMS. BEST DYNAMICS WILL BE NORTH OF THE
REGION...AREA IN RIGHT FRONT QUAD BEFORE COLD FRONTAL PASSAGE.
HOWEVER SOME GUSTY WINDS MAY ACCOMPANY ANY STORMS THAT DO DEVELOP
WITH STRONG WINDS ALOFT.

BEHIND THE COLD FRONT WESTERLY WINDS DEVELOP WITH SUSTAINED WINDS
NEAR ADVISORY LEVELS AND GUSTS LIKELY EXCEEDING. WILL HAVE A WIND
ADVISORY FOR THE ENTIRE REGION STARTING THIS AFTERNOON.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE LOW WILL BE NORTHEAST OF THE AREA WITH THE COLD FRONT OFF THE
COAST. BY THE START OF THE PERIOD SHOWERS WILL BE EAST OF THE
REGION. STRONG AND GUSTY WINDS WILL DEVELOP ACROSS THE REGION AS
STRONG COLD ADVECTION MOVES IN AND THE LOW DEEPENS ACROSS
SOUTHEASTERN CANADA. WILL CONTINUE WITH THE WIND ADVISORY THROUGH
THE TONIGHT PERIOD...HOWEVER COLD ADVECTION AND MIXING WEAKENS
AFTER 09Z. WILL BE A CHILLY NIGHT ACROSS INTERIOR SECTIONS WITH
TEMPERATURES IN THE MID 30S. HOWEVER THE WINDY CONDITIONS AND DRY
CONDITIONS WILL PREVENT FROST FORMATION. SUNDAY NIGHT WINDS WILL
LIKELY BE LIGHTER WITH CLEAR SKIES...AND TEMPERATURES A COUPLE OF
DEGREES LOWER. MAY BE SEVERAL HOURS OF TEMPERATURES AT OR BELOW
FREEZING WELL INLAND...SO WILL HAVE TO CONSIDER FREEZE WARNINGS
AND/OR FROST ADVISORIES SUNDAY NIGHT.

SURFACE HIGH CONTINUES TO BUILD IN MONDAY WITH RIDGING ALOFT.
MAINLY CLEAR SKIES...SOME DOWNSLOPING...AND MIXING TO 800
MILLIBARS TRANSLATES TO HIGHS IN THE LOWER 60S FOR NYC AND URBANIZED
NORTHEASTERN NJ...AND AROUND 60 ELSEWHERE.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
STARTING OUT MONDAY NIGHT...ONLY INCREASING CIRRUS AS HIGH PRESSURE
MOVES OVERHEAD. GOOD RADIATIONAL COOLING AT LEAST INITIALLY FOR
INTERIOR AND OUTLYING LOCATIONS.

WAA ALOFT ON TUESDAY...WARM FRONT AT SURFACE COMING THROUGH BY WED
MORNING. CLOUDS INCREASE THROUGH THE DAY. CHANCE POPS TUESDAY NIGHT
THROUGH WED AS RAIN CONTINUES WITH CENTRAL LOW ATTACHED TO WARM
FRONT MOVING ACROSS THE REGION. LOWER BOUNDARY LAYER SEEMS TO BE
RATHER STABLE WITH ECMWF SHOWING NO MUCAPE AND GFS SHOWING MARGINAL
MUCAPE WITH ONLY A FEW HUNDRED J/KG. THEREFORE...JUST KEPT WITH
SHOWERS FOR NOW AND LEFT OUT THUNDER SINCE FORECAST IS LEANING
MORE TOWARDS THE ECMWF IN THIS TIME FRAME.

DIFFERENCES QUITE APPARENT BETWEEN GFS AND ECMWF DURING THIS
TIME FRAME. ECMWF SLOWER WITH THE EASTWARD MOVEMENT OF THIS LOW WHILE
GFS IS FASTER AND MORE PROGRESSIVE. GFS HAS DEEPER UPPER LEVEL LOW
IN SOUTHEAST CANADA THAT WILL BE IMPARTING GREATER FORCING FOR THE
SURFACE LOW TO MOVE OFFSHORE WITH GREATER SPEED OF FLOW AT 500
HPA.

WOULD THINK RAIN WINDS DOWN WED NIGHT INTO THURSDAY MORNING FROM
WEST TO EAST WHICH REPRESENTS A COMPROMISE BETWEEN THE TWO
MODELS. AGAIN...A LOT WILL BE DEPENDENT ON THE EVOLUTION OF THE
LOW AND IF IT LINGERS NEARBY AS IT PASSES OFFSHORE. SOME DECREASE
IN CLOUDS THURSDAY AS HIGH PRESSURE FROM NORTH BUILDS IN. THIS
HIGH LASTS THROUGH FRIDAY AND ECMWF FAVORED IN THIS TIME FRAME AS
GFS SEEMS TOO QUICK WITH NEXT SYSTEM MOVING IN. WILL HAVE
INCREASING CLOUDS ON FRIDAY AS AXIS OF HIGH PRESSURE SHIFTS EAST
WITH CHANCE SHOWERS POPS BEGINNING AGAIN LATE FRIDAY WITH APPROACH
OF NEXT SYSTEM.

TEMPS TREND A LITTLE BELOW NORMAL TUESDAY AND WEDNESDAY AND NEAR
NORMAL FOR REST OF WEEK.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
SURFACE WARM FRONT JUST SOUTH OF THE REGION THIS MORNING AND MAY
REMAIN SOUTH...BEFORE OCCLUDED FRONT CROSSES THROUGH LATER THIS
MORNING.

AREA OF STRATUS HAS PUSHED EAST OF NYC TERMINALS WITH
KBDR/KISP AND KGON GRADUALLY IMPROVING THROUGH THE MORNING WITH
APPROACH OF SHOWER ACTIVITY.

LIGHT E/SE WINDS MAY VEER TO THE SW THIS MORNING IF WARM FRONT
POPS NORTH...OTHERWISE WESTERLY POST- FRONTAL WIND GUSTS UP TO 45
KT EXPECTED. STRONGEST WINDS TO DEVELOP AFTER 20Z ACROSS THE NYC
TERMINALS AND CONTINUE INTO THE EVENING. WINDS FORECAST TO STAY
LEFT OF 310 IN THE AFTERNOON...270-290.

LLWS EXPECTED TO DIMINISH FROM W TO E OVER THE NEXT FEW HOURS AS
40-50KT 2KFT LLJ WORKS E OF THE REGION.

POSSIBLE MVFR OR IFR CONDS WITH SHRA ACTIVITY WITH COLD FRONTAL
PASSAGE THIS MORNING...THEN VFR AGAIN THIS AFTERNOON. ANY
CONVECTION WILL BE ISOLATED...WITH STRONG WINDS THE MAIN THREAT.
HAVE ADDRESSED WITH CBS IN TAF.

VFR WITH STRONG WNW WINDS CONTINUING TONIGHT.

KEWR HOURLY WIND FORECAST
ALL WIND DIRECTIONS ARE TRUE...ADD 13 DEGREES FOR MAGNETIC
     08/15Z 26016G26KT
     08/16Z 26019G31KT
     08/17Z 27022G34KT
     08/18Z 27025G40KT
     08/19Z 27026G40KT
     08/20Z 28027G47KT
     08/21Z 28027G47KT
     08/22Z 28026G46KT
     08/23Z 29025G45KT
     09/00Z 29024G44KT

OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...
SUN...VFR WITH GUSTY NW WINDS 25-35KT.
MON...VFR WITH DIMINISHING NW WINDS.
TUE...VFR THEN POSSIBLE SUB VFR AS A WARM FRONT APPROACHES.
WED...SUB VFR POSSIBLE.

&&

.MARINE...
STRONG COLD FRONT MOVES ACROSS THE WATERS BY EARLY THIS AFTERNOON
FOLLOWED BY GALE FORCE WINDS. INITIALLY GALE FORCE GUSTS WILL LIKELY
ONLY BE NEARSHORE THIS AFTERNOON...BUT AS CAA KICKS IN THIS EVENING
EXPECTING GALES ACROSS ALL WATERS TONIGHT INTO SUNDAY. GALES MAY BE
CONFINED MORE TO THE NEARSHORE SUN AFTERNOON. IN RESPONSE...SEAS ON
THE OCEAN SHOULD BUILD WILL BUILD SCA LEVELS THIS MORNING IN
STRENGTHENING SW FLOW AHEAD OF THE FRONT AND THEN TO 8 TO 9 FT IN
OFFSHORE WINDS IN THE WAKE.

ONLY A SLOW LET UP OF THE PRESSURE GRADIENT SUN NIGHT INTO
MONDAY...WITH WIND GUSTS FALLING BELOW GALE FORCE TO SCA SUN NIGHT.
SEAS WILL LIKEWISE DIMINISH. NEARSHORE SCA GUSTS POSSIBLE ON MONDAY.

SUB SCA CONDS EXPECTED MON NIGHT INTO TUES AS HIGH PRESSURE BUILDS
OVER THE WATERS.

NEXT CHANCE FOR SCA CONDS WILL BE WITH LOW PRESSURE AREA MOVING
TOWARDS THE AREA TUES NIGHT  AND EVENTUALLY OFFSHORE ON WEDNESDAY.

&&

.FIRE WEATHER...
RELATIVE HUMIDITIES UNDER 30 PERCENT AND STRONG AND GUSTY WINDS
ARE EXPECTED SUNDAY AFTERNOON...HOWEVER WITH GREEN UP HAVING
OCCURRED ACROSS THE TRI STATE AREA...THE RISK OF RAPID FIRE
SPREAD WILL BE LIMITED.

&&

.HYDROLOGY...
RAINFALL THROUGH THIS AFTERNOON WILL LIKELY TOTAL UP TO 1/4 INCH.
LOCALLY HIGHER AMOUNTS ARE POSSIBLE IN THUNDERSTORMS. DRY WEATHER
EXPECTED TONIGHT THROUGH MONDAY NIGHT.

&&

.TIDES/COASTAL FLOODING...
STRONG W TO NW WINDS WILL LIKELY RESULT IN NEGATIVE DEPARTURES IN
EXCESS OF 2 FT TONIGHT INTO SUNDAY. ASTRONOMICAL LOW TIDES WILL
GENERALLY RUN 1/2 TO 1 FT ABOVE MLLW. LOW WATER PROBLEMS WILL BE
POSSIBLE DURING THE TIMES OF LOW TIDE TONIGHT AND SUNDAY IF
DEPARTURES EXCEED 2 1/2 TO 3 FT. WILL HOLD OFF ON ANY LOW WATER
ADVISORIES AS OF YET.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     CTZ005>012.
NY...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     NYZ067>081.
NJ...WIND ADVISORY FROM 2 PM THIS AFTERNOON TO 6 AM EDT SUNDAY FOR
     NJZ002>006-011.
MARINE...GALE WARNING UNTIL 6 PM EDT SUNDAY FOR ANZ330-335-338-340-345-
     350-353-355.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...
FIRE WEATHER...
HYDROLOGY...
TIDES/COASTAL FLOODING...
Hazardous weather outlook, May 8, 8:32 AM EST, 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
932 AM EDT SAT MAY 8 2010

CTZ005>012-NJZ002>006-011-NYZ067>081-091345-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
932 AM EDT SAT MAY 8 2010

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 6 AM EDT
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ340-345-350-353-355-091345-
PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
932 AM EDT SAT MAY 8 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...
...DENSE FOG ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   DENSE FOG ADVISORY.
   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-091345-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-
932 AM EDT SAT MAY 8 2010

...GALE WARNING IN EFFECT UNTIL 6 PM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

The radar

The Boston radar (KBOX), 91 km away, was scanning. The volume nearest the first event began at 13:58 UTC.

Open the radar archive at this moment

Event by event

2 lightning, 1 strong wind. Local standard time, as filed.

Lightning, New London

When
May 8, 9:00 AM EST
Where
New London County, Norwich
Property damage
$4,000
Reported by
Newspaper
Coordinates
41.520, -72.070

Lightning struck a transformer in Norwich. Five thousand people lost power as a result.

Lightning, Fairfield

When
May 8, 10:00 AM EST
Where
Fairfield County, 0.91 mi ENE of Black Rock
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
41.153, -73.213

Lighning struck 3 men fishing on a jetty at Seaside Park in Bridgeport. A 29 year old man was filled and 2 other men were injured.

Strong Wind, Northern Fairfield

When
May 8, 5:00 PM EST to 10:00 PM EST
Where
Northern Fairfield forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$100,000
Reported by
Newspaper
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Strong winds resulted in downed trees across the town of Newtown. A large branch fell onto a motorist, damaging the car. The motorist was not injured. Otherwise, numerous trees were downed along with power lines cutting power to several hundred customers. Trees were also reported down in Trumbull.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Lightning, Fairfield2010-05-0829MaleOutside/Open AreasDirect

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2010Every state in 2010This day in weather historyWarnings in Connecticut, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230057, 230056, 228408.